Post-Acute Withdrawal Explained
Post-acute withdrawal syndrome (PAWS) is characterised by a cluster of predominantly mood-related and psychological symptoms. These symptoms occur after the acute withdrawal stage, which happens as the body gets used to having less of a substance in the system. An individual usually begins to suffer from post-acute withdrawal syndrome once the drug is completely removed from their system. The condition is mostly observed in patients with heavy, long-term addictions.
What Is Post-Acute Withdrawal Syndrome?
It is common for people to suffer from acute withdrawal symptoms in the first few days or weeks after they suddenly stop taking a substance. Withdrawal symptoms can be brought on as the result of illicit substances or medications that were given on prescription by a doctor. Not everyone suffers from post-acute withdrawal syndrome; it is mostly seen in those who have used a substance heavily over a long period of time.
There is no timeline that dictates how long these symptoms will last. It varies according to the type of substance, duration of abuse and health of the individual. With some drugs, the syndrome can last for months or even years without medical intervention. This syndrome is thought to be a leading cause of drug relapse.
Types of Post-Acute Withdrawal Syndrome
While these symptoms can occur in anyone who has used any substance for an extended period, they occur most frequently in people with a long-term history of opioid use. This is one of the reasons people who have been given opiates to treat chronic pain have great difficulty in coming off this medication.
It is also highly likely to present in people who have been prescribed benzodiazepines for anxiety. This can lead to an increase in symptoms compared to before the individual started treatment for anxiety and compels them to continue using the drugs. People are far less likely to develop the condition if they go through medically supervised detox at an inpatient facility.
Call our admissions line 24 hours a day to get help.
Causes of Post-Acute Withdrawal Syndrome
Scientists have not pinned down one specific cause of the condition. It is largely thought to be due to changes in brain activity as a result of the varying effects drugs have on pathways, neurotransmitters and receptors. Some drugs are more likely than others to result in post-acute withdrawal syndrome, including:
- Benzodiazepines: The brain can easily develop a dependence on these drugs. Withdrawal symptoms mimic anxiety and panic disorders, which are often the reason people are given them in the first place. Fatigue, insomnia and cravings can last for months if not treated accordingly.
- Cannabis: People can develop a dependence on the calming effects of cannabis. Cessation can cause depression, irritability, restlessness, insomnia and paranoia if not managed.
- Stimulants: Drugs such as cocaine and methamphetamine can cause lapses in impulse control and lead to depression, agitation and weakness.
- Alcohol: Suddenly stopping alcohol increases the likelihood of developing the syndrome. Symptoms include feeling ill, exhaustion and long-term cravings.
- Opiates: Both prescription and illicit opiates can lead to post-acute withdrawal syndrome if not tapered off properly. Symptoms include cognitive impairment, cravings and exhaustion.
Symptoms of Post-Acute Withdrawal Syndrome
- Mood swings
- Low energy
- Thought fog
- Inability to focus
- Loss of libido
- Chronic pain
No matter where you live, there is a drug rehab center that can help you overcome your addiction. We'll help you find it.Select a County